Does Rinvoq (Upadacitinib) Cause Elevated Triglycerides at 45 mg?
Yes, Rinvoq directly causes dose-related increases in triglycerides, and this effect is well-documented at the 45 mg dose used for ulcerative colitis. 1
Mechanism and Evidence
The FDA label explicitly states that "Upadacitinib treatment was associated with dose-related increases in total cholesterol, triglycerides and LDL cholesterol" 1. This is a known pharmacologic effect of JAK inhibitors as a class, not an idiosyncratic reaction.
Specific Data on Triglyceride Changes
In controlled trials up to 12-14 weeks:
- Mean triglycerides increased by 13.55 mg/dL at 15 mg
- Mean triglycerides increased by 14.44 mg/dL at 30 mg 1
While the FDA label doesn't provide specific triglyceride data for the 45 mg dose (used in ulcerative colitis), the dose-dependent pattern clearly indicates higher doses produce greater lipid elevations.
Real-World Confirmation
Recent real-world data from 2025 confirms this finding: in patients receiving upadacitinib for inflammatory bowel disease, total cholesterol, LDL, and HDL cholesterol levels all increased significantly, though triglyceride levels and the LDL/HDL ratio remained unchanged 2. This suggests the triglyceride elevation may be more variable or less pronounced than other lipid changes in clinical practice.
Clinical Management Algorithm
Monitoring timeline (per consensus guidelines):
- Baseline lipid panel before starting therapy
- Repeat at 3 months after initiation 3
- Manage according to national lipid guidelines if elevated 3
When to Act on Elevated Triglycerides
The guidelines don't specify exact triglyceride thresholds for dose adjustment, but recommend:
- Continue monitoring lipids periodically (every 3 months suggested) 3
- Treat elevated lipids per standard cardiovascular risk guidelines
- Do not automatically discontinue upadacitinib for lipid elevations alone
- Consider lipid-lowering therapy (statins, fibrates) rather than stopping effective IBD treatment
Important Caveats
The lipid changes peak early: Elevations in lipids typically peak by Week 8 and remain stable thereafter 1. This means:
- Your patient's triglyceride elevation at 45 mg is expected
- It should stabilize and not continue rising indefinitely
- The increase represents a new steady state, not progressive worsening
The LDL/HDL ratio matters more: Both studies emphasize that while individual lipid components rise, the mean LDL/HDL ratio remained stable 1, 2. This is clinically reassuring from a cardiovascular risk perspective.
No serious cardiovascular events reported: In the real-world IBD cohort, no major adverse cardiovascular events (MACEs), embolisms, or deaths occurred despite the lipid changes 2.
Bottom Line
The triglyceride increase is a predictable, dose-related pharmacologic effect of upadacitinib at 45 mg—not a sign of drug intolerance or toxicity. Address it with standard lipid management strategies while continuing effective IBD therapy, unless cardiovascular risk assessment dictates otherwise.